Montana, 2011Winter Storm in Montana, April 2 to 3, 2011
April 2 to 3, 2011 · NWS TFX · 4 events in 4 counties and zones
A vigorous spring storm brought heavy snow to portions of the Rocky Mountain Front and adjacent plains. Snow amounts in excess of 6 inches were reported.
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A vigorous spring storm brought heavy snow to portions of the Rocky Mountain Front and adjacent plains. Snow amounts in excess of 6 inches were reported.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before the first event at Apr 2, 4:40 AM MST, 20 minutes earlier.
Area forecast discussion, Apr 2, 4:40 AM MST, 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREAT FALLS MT
540 AM MDT SAT APR 2 2011
...UPDATE TO AVIATION...
.DISCUSSION...
TODAY THROUGH MONDAY...MAIN WEATHER FOR THE WEEKEND CONTINUES TO
BE THE UPPER TROF MOVING INTO MONTANA TODAY. THE FORECAST FOR
THIS SYSTEM REMAINS A BIT OF A CHALLENGE GIVEN THE UNCERTAINTY ON
HOW MUCH COLD AIR MOVES IN AND EXACTLY WHERE THE RAIN/SNOW LINE
WILL FALL. TEMPERATURES WILL BE WARM AHEAD OF THE SYSTEM MEANING
PRECIPITATION WILL BEGIN AS RAIN. AS THE COLD AIR BEGINS TO BE
PULLED ACROSS THE AREA SATURDAY NIGHT...RAIN SHOULD TURN TO SNOW.
STILL PRETTY CONFIDENT THE ROCKY MOUNTAIN FRONT WILL SEE
SIGNIFICANT SNOW SO KEPT THE WARNING GOING THERE. HAVE DECIDED TO
DROP THE WINTER STORM WATCH OVER THE REST OF THE CWA AS MODELS
CONTINUE TO SUGGEST IT MAY BE TOO WARM FOR SIGNIFICANT SNOWFALL.
MODELS DO INDICATE HEAVIEST PRECIPITATION WILL FALL SATURDAY NIGHT
INTO EARLY SUNDAY MORNING WITH CONDITIONS SLOWLY IMPROVING SUNDAY
AFTERNOON. WEAK RIDGING BETWEEN SYSTEMS LOOKS TO PASS THROUGH THE
REGION ON MONDAY BREAKING OUT CLOUD COVER AND MAYBE EVEN BRINGING
A LITTLE BIT OF SUN. TEMPERATURES WILL CONTINUE TO REMAIN COOL
THROUGH THE PERIOD.
MONDAY NIGHT THROUGH SATURDAY...MODEL SOLUTIONS FOR THE EXTENDED
FORECAST PERIOD CONTINUE TO SHOW A SHORTWAVE RIDGE BEING FLATTENED
MONDAY NIGHT AS AN UPPER LEVEL JET PUSHES INLAND. THIS FEATURE
EVENTUALLY MOVES SOUTHEAST AND CARVES OUT AN UPPER LEVEL TROUGH OVER
THE WESTERN CONUS BY WEDNESDAY NIGHT. MODELS ARE NOW IN A BIT BETTER
AGREEMENT WITH THE STRENGTH AND LOCATION OF THIS TROUGH...WITH A
CONSENSUS THAT THE CORE OF THE TROUGH WILL BE OVER THE GREAT BASIN
ON THURSDAY. FLOW ALOFT BACKS TOWARD THE SOUTH AND PACIFIC MOISTURE
INCREASES...ESPECIALLY ACROSS SOUTHWEST MONTANA. IT APPEARS THAT THE
TROUGH WILL REMAIN OVER THE WESTERN CONUS THROUGH THE END OF THE
WEEK BUT MODEL SOLUTIONS ONCE AGAIN DIVERGE WITH REGARD TO STRENGTH
AND PLACEMENT OF THIS FEATURE. WILL CONTINUE TO GO WITH A FORECAST
THAT KEEPS TEMPERATURES BELOW SEASONAL AVERAGES WITH POPS GENERALLY
ABOVE CLIMATOLOGY. MPJ
&&
.AVIATION...
UPDATED 1140Z.
AN UPPER LEVEL TROUGH WILL MOVE OVER THE INTERMOUNTAIN WEST TODAY
AND OVER MONTANA TONIGHT. AT THE SURFACE A LOW PRESSURE SYSTEM OVER
CENTRAL MONTANA WILL DEEPEN AND MOVE SOUTHEAST BY THIS EVENING.
WIDESPREAD PRECIPITATION IS EXPECTED AS THIS SYSTEM WRAPS MOISTURE
AROUND IT AND COMBINES WITH LOW LEVEL UPSLOPE FLOW EAST OF THE ROCKY
MOUNTAINS. WIDESPREAD IFR CONDITIONS WILL DEVELOP OVER THE ROCKIES
WITH MOUNTAINS OBSCURED AT TIMES. WIDESPREAD RAIN/SNOW AND IFR/MVFR
CONDITIONS ARE EXPECTED OVER THE THE PLAINS TODAY WITH SNOW BECOMING
MORE PREVALENT AFTER 03Z SUNDAY. MPJ
&&
.PRELIMINARY POINT TEMPS/POPS...
GTF 49 26 38 25 / 100 100 100 10
CTB 42 24 37 24 / 100 100 90 10
HLN 50 31 43 25 / 100 70 70 20
BZN 57 28 41 23 / 80 90 70 20
WEY 42 20 30 11 / 100 100 70 30
DLN 51 27 40 24 / 80 60 40 20
HVR 43 29 37 24 / 100 100 90 10
LWT 52 27 35 20 / 90 100 100 10
&&
.TFX WATCHES/WARNINGS/ADVISORIES...
WINTER STORM WARNING UNTIL 6 PM MDT SUNDAY NORTHERN ROCKY
MOUNTAIN FRONT...SOUTHERN ROCKY MOUNTAIN FRONT.
&&
WEATHER.GOV/GREATFALLS
Hazardous weather outlook, Apr 2, 2:28 AM MST, 2 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREAT FALLS MT
328 AM MDT SAT APR 2 2011
MTZ009-048-030930-
NORTHERN ROCKY MOUNTAIN FRONT-SOUTHERN ROCKY MOUNTAIN FRONT-
328 AM MDT SAT APR 2 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
MONTANA.
.DAY ONE...TODAY AND TONIGHT
WINTER STORM WARNING REMAINS IN EFFECT FROM 6 AM SATURDAY TO 6 PM
MDT SUNDAY. SNOW...HEAVY AT TIMES...IS EXPECTED OVER THE ROCKY
MOUNTAIN FRONT FROM SATURDAY MORNING THROUGH THE DAY ON SUNDAY.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
WINTER STORM WARNING REMAINS IN EFFECT FROM UNTIL 6 PM MDT SUNDAY.
.SPOTTER INFORMATION STATEMENT...
REPORTS OF SNOWFALL OR SIGNIFICANT RESTRICTIONS TO VISIBILITY
WOULD BE GREATLY APPRECIATED.
MTZ008-010>015-044>047-049>055-030930-
BEAVERHEAD-EASTERN GLACIER-HILL-CASCADE-CHOUTEAU-
CENTRAL AND SOUTHERN LEWIS AND CLARK-MADISON-TOOLE-LIBERTY-
EASTERN PONDERA-BLAINE-EASTERN TETON-JUDITH BASIN-FERGUS-
JEFFERSON-BROADWATER-MEAGHER-GALLATIN-
328 AM MDT SAT APR 2 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA.
.DAY ONE...TODAY AND TONIGHT
SNOWFALL WILL BE SEEN ACROSS MOST OF MONTANA FROM SATURDAY
THROUGH SUNDAY. WHILE CONDITIONS DO NOT CURRENTLY LOOK TO REACH
WIDESPREAD WARNING CRITERIA...SOME LOCATIONS MAY SEE HEAVIER
SNOWFALL. PLEASE MONITOR THE FORECAST FOR UPDATES.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
REPORTS OF SNOWFALL OR SIGNIFICANT RESTRICTIONS TO VISIBILITY
WOULD BE GREATLY APPRECIATED.
Winter Storm, North Rocky Mountain Front
- When
- April 2, 5:00 AM MST to April 3, 1:51 PM MST
- Where
- North Rocky Mountain Front forecast zone
- Reported by
- Mesonet
Eight inches of snow fell at Heart Butte 14SW (the Badger Pass SNOTEL site - elevation 6900 feet).
Winter Storm, Hill
- When
- April 2, 5:00 AM MST to April 3, 1:51 PM MST
- Where
- Hill forecast zone
- Reported by
- Mesonet
Six inches of snow fell at Rocky Boy 9SE (the Rocky Boy SNOTEL site - elevation 4700 feet).
Winter Storm, Blaine
- When
- April 2, 5:00 AM MST to April 3, 1:51 PM MST
- Where
- Blaine forecast zone
- Reported by
- Trained Spotter
Six inches of snow fell at Lloyd 5S.
Winter Storm, Southern Rocky Mountain Front
- When
- April 2, 5:00 AM MST to April 3, 1:51 PM MST
- Where
- Southern Rocky Mountain Front forecast zone
- Reported by
- Mesonet
Seven inches of snow fell at Dupuyer 15SW (the Dupuyer Creek SNOTEL site - elevation 5750 feet).
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Dust Devil in Arizona, April 2, 20112 injured · 1 event
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, April 2, 201116 events
- High Wind in Wyoming, April 2, 201153 kt wind · 6 events
- Blizzard and High Wind in Alaska, April 2 to 4, 201193 kt wind · 6 events
- Winter Storm and High Wind in Utah, April 2 to 3, 201156 kt wind · 4 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, April 2, 20113 events
- Heavy Snow in North Dakota, April 2 to 3, 20113 events
- Heavy Snow in West Virginia, April 2 to 3, 20112 events
- Strong Wind in Virginia, April 2, 2011$1,000 · 1 event
- Strong Wind in North Carolina, April 2, 2011$1,000 · 1 event
- High Wind in Idaho, April 2, 20111 event
- Hail in Virginia, April 2, 20111 in hail · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 292359, 292360, 292363, 292365.